When we think of the factors that affect our oral hygiene we often consider food, how often you brush your teeth, and whether you floss or not. However, we rarely take into account how medications affect your oral health.
If you are currently taking any medication, it is really important to talk to your dentist about it. Your dentist can help you reduce your medications impact on your mouth. It will also help them decide on the best treatment for you.
Let’s look into this a bit further and see some of the most common affects we see from medication.
Dry mouth is a common issue for patients on medication. The name might give it away, but dry mouth is when the salivary glands in the mouth do not produce enough saliva to keep the mouth wet. People with dry mouth are more prone to tooth decay. They also experience mouth sores and ulcers, and oral infections.
Normal saliva production is essential for a healthy and happy mouth. Saliva helps to break down and digest food particles. It also fights infection by controlling the bacteria in the mouth. Without saliva, your mouth will become irritated, and gums can become inflamed.
There are over 500 known medicines that can cause dry mouth. Some of these include antihistamines, decongestants, painkillers, and high blood pressure tablets.
If you feel you have dry mouth that is being caused by medication, talk to your dentist. They will be able to help you combat the issue, and can recommend saliva sprays or toothpastes that can help ease dry mouth.
Blood thinning medications, such as aspirin, are prescribed to people to prevent stroke and heart disease. A side effect of these medicines is reduced blood clotting.
People taking these medicines are more prone to heavier bleeding in surgery. Therefore, if you are on these medicines, and going in for dental surgery or treatment for periodontal disease, it is essential to let your dentist know. This will allow your dentist to ensure all precautions are taken before, during, and after the treatment.
Taking certain medicines can alter your sense of taste. Some medicines can cause you to lose your ability to taste. Others can cause a metallic and bitter taste in the mouth.
Smoking cessation products can cause this change in taste. Other medicines include cardiovascular agents, and respiratory inhalants.
Taste changes are most common in the elderly and those who are on multiple medicines. If the medication is stopped the persons sense of taste usually returns to normal.
Soft Tissue Reaction
Some medicines can cause ulcers, sores, and inflammation of the mouth. These include anti-inflammatory medication, and oral contraceptive.
A lot of people experience ulcers and sores, however not on a continuous basis. If you are frequently getting them, it could be your medicine that is causing it. Although these sores are not serious, they can be painful.
If you are taking these types of medication and notice discomfort in your mouth, it would be beneficial to talk to your dentist about this. They will be able to advise you on the best oral hygiene routine to reduce this discomfort .
Gum tissue overgrowth
Some medications can cause a build up of gum tissue. This condition is called gingival overgrowth. In some cases the gums become so inflamed, they start to grow over the teeth. This can be extremely painful. This overgrowth can also lead to periodontal disease as swollen gums create a favourable environment for bacteria to grow.
Studies have shown that gum disease overgrowth can be controlled if a thorough oral hygiene routine is started at the same time or before the medication is taken. Speak to your dentist to talk through what your oral hygiene routine should look like.
Gum overgrowth is associated with anti-seizure and blood pressure medication.
Understanding your medication, and the side affects it may have on your oral hygiene is a great start to minimising its affect. Talk to you your dentist in relation to the medication you are on, and together you can put a plan in place to minimise any discomfort you are experiencing.
If you would like to speak to us about your medication and its affect on your oral health, get in touch with us today.